PayPal
BitCoin
Facebook
Twitter
Amazon
RSS
iTunes

DoseNation Podcast

Weekly news, talk, and interviews. More »

SUGGEST A STORY  |   CREATE AN ACCOUNT  |  
DoseNation.com

HuffPo: the ups and downs of Provigil

Huffington Post recently ran an amusing piece in which journalist Johann Hari decides to experiment with Provigil for a few weeks and report back on the results. The experiment starts on a madcap note:

A few clicks on-line and I found I could order it from a foreign pharmacy, just £30 for a month's supply. I called a friend who is a GP, and told her what I was thinking of. She'd heard of people using the drug, and went away and looked up the details. "I think it's a stupid thing to do, because you shouldn't ever take drugs you don't need," she said when she called back. "Do I think it'll seriously harm you? No, I don't. But you'd be much better off taking a long holiday than narcolepsy pills." Then she warned me: "There is one known side-effect." Oh, damn I thought. A downside. "It often causes people to lose weight." Are you mad? You become cleverer and thinner? I whipped out my Visa card immediately.

As he dives into the experience with relish, he finds himself plowing through reading and work assignments, in a more contemplative state than usual, and eating less.

Normally, one day out of seven I have a day when I'm working at my best - I've slept really well, and everything comes easily and fast. Provigil makes every day into that kind of day. It's like I have been upgraded to a new operating system: Johann 3.0. On discussion boards, I talk to American student doctors taking the drug, who say they feel exactly the same way. "I keep thinking - where's the catch?" one says. It turns out it is being given to US soldiers too.

But soon doubt starts to creep in:

But then I began to worry again. We don't know the long-term effects of this drug: nobody has been taking it for long. What if it causes your brain to deplete its resources and wear out? My wonderful grandmother has dementia, her life and personality dissolving in lost memories; no short-term concentration is worth that. A friend says to me one afternoon, "Why do you always feel like you're not good enough, and you need some kind of chemical enhancement?" It makes me wonder. There are also concerns that if you take it for too long, it can become addictive.

Finally Hari opts to veer away from his newfound productivity, echoing the words of his GP:

I paced and agonised and finally concluded that taking narcolepsy drugs when you don't have narcolepsy is just stupid. Our lack of knowledge about what it does to your brain was, in the end, a deal-breaker for me. Perhaps in sixty years we'll know for sure it's safe, and I will have spent my life at only sixty percent brain-capacity - but I'd rather risk that than brain damage. So I have cut a deal with myself. I am keeping a pack in the bathroom cabinet for the days when I am really knackered and have to be able to work fast and fluently - but I won't ever take more than two or three a month.

Sounds fair - and for the rest of the month, you could always hit your GP up for an Adderall prescription. Works like a charm I'm told...

Posted By Scotto at 2009-01-13 10:24:06 permalink | comments
Tags: provigil modafinil stimulants
Facebook it! Twitter it! Digg it! Reddit! StumbleUpon It! Google Bookmark del.icio.us technorati Furl Yahoo! Bookmark
» More ways to bookmark this page


caarol. : 2014-02-17 14:36:43
I have swelling in my upper palate skin.
If a nasal cannula is put on me for CPAP the skin in upper palate blows up like a frog. Dentitsts think I have a cracked tooth oozing or else holes in the hydroxyappetite I had put in 25 yrs ago. If I cry my upper palate swells. If I push down the swelling it goes in my nose. On provigil 10 yrs for fatigue due to sjoghrens and sleep apnea. No dentist can SEE the swelling and holes in upper palate I FEEL. They treat me like a crock. I heard that alldoryl and ritalin were far worse for you
guest : 2013-06-09 20:05:17
i just been on it 3 days and man i am clear headed its great
B-Dawg. : 2013-01-05 22:17:59
These stories are scary for sure...and news to me. I have narcolepsy and have been taking Provigil since 1997. No crazy side effects. It's a life saver for me. However, not all drugs work perfectly for everyone. If you don't have to take a drug, dont!!
arie tarie. : 2009-12-26 20:09:20
I want to know if this drug is bad for you ? Does it cause holes in your brain and how bad it really for you
Bruce Alan. : 2009-02-01 15:12:26
Shane, what you were experiencing was an apparently mild case of Stevens-Johnson Syndrome, on of at least a half dozen hypersensitivity syndromes which it somehow took the FDA 9 years to determine. SJS is a drug reaction so dangerous that severe cases can lead to death, even after hospitalized. Normally SJS is associated with skin rashes but it can cause mouth sores such as you describe as well as eye problems.
About 2 months after I began taking this dangerous medication I awoke one day in a state of complete delerium and ended up with (then) inexplicable acute kidney failure, heart failure and shock -- but no heart attack per se. This drug caused my whole body to become underperfused with blood due to lung failure. One eye heart and my mouth was sore too, but the MDs attributed that to a dental problem and didn't want to be bother. I survived only because I spent 9 days on a mechanical ventilator in a comatosw state before I regained consciousness. I spent 16 days in the ICU, 23 total in hospital and have been told that I overcame 1/250 odds in surviving. You should stop taking Provigil if you haven't already and NEVER, NEVER take Provigil again because your body has now been fully sensitized. Whoever the doctor was who told this writer it was a safe drug was reading from outdaated literature. I had my Provigil hell in January 2007. In the late part of 2007, the FDA for the first time released this information although they were aware of it in 2005. They required Cephalon, Provgil's maker, to include in BOLD print warnings about these hypersensitivity reactions. In 2006 the FDA refused to permit Provigil (under the alias 'Sparlon' to be marketed for use on ADHD ADD because the FDA committee thought that the occasion of just ONE case of Stevens-Johnson syndrome such as you had was deemed sufficient reason to deny approval.
Using Provigil for a legit purpose is bad enough; taking Provigil for 'fun' just might make it the last fun you will ever have. This drug has killed others and it CAN KILL YOU TOO. Dexedrine, Adderall and the other stimulants are far safer, both therapeutically and, if you must, for fun.
Shane. : 2009-01-29 15:19:05
This drug can lead to very bad side effects, I should know. I have narcolepsy and started taking it. I felt great for 2 months and then it hit me. I got very, very depressed, stopped eating and started getting sores in my mouth, nose and on my lips. My tounge went numb and I couldn't eat right. All this after 2 months of being fine. If you do not have to take this then don't.... you are stupid!
Jesse. : 2009-01-15 22:07:57
I take Provigil to counteract the fatigue effects of MS and it's kind of a lifesaver. Until I started taking it my productive day ended at 1 pm. With it I can stay alert and useful until about 8 at night. Until someone can tell me that it's eating (more and different) holes in my brain than the MS does on it's own, I'm a big ol' fan.
don`on`amous. : 2009-01-14 08:17:57
lol drugs nerds call this a shitty non drug
rob. : 2009-01-14 03:18:03
probably a dumb question, but can i order this (i'm in CA) from some net pharmacy and not worry about legal consequences (what would they be?)

thx

The comments posted here do not reflect the views of the owners of this site.

All anonymous comments will be reviewed by a moderator before going live.
Your Name:
HOME
COMMENTS
NEWS
ARCHIVE
EDITORS
REVIEW POLICY
SUGGEST A STORY
CREATE AN ACCOUNT
RSS | TWITTER | FACEBOOK
DIGG | REDDIT | SHARE